Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Over-the-counter domperidone and an interaction with erythromycin

Stockley editorial team

gabriel blaj/Dreamstime.comA 30-year-old man comes into the pharmacy complaining of nausea, epigastric pain and bloating after eating. He has no history of other gastrointestinal conditions and after further discussion you recommend that he try a short course of domperidone, usual oral dose one tablet (10mg) up to three times a day and one tablet at night. On questioning, however, he tells you he has asthma and regularly uses a beclometasone inhaler, with a salbutamol inhaler if he needs it. He adds that he is currently taking amoxicillin and erythromycin, prescribed by his GP for a chest infection, and that he started these two days ago.

Do any of these medicines pose a problem?

Domperidone is usually well tolerated and might be a good option to treat this patient’s symptoms but there is potential for both a pharmacokinetic and a pharmacodynamic interaction between it and the erythromycin.

Domperidone is metabolised by the cytochrome P450 isoenzyme CYP3A4 in the liver. Drugs that inhibit this isoenzyme can, therefore, inhibit metabolism, resulting in increased domperidone exposure. Erythromycin is a known inhibitor of CYP3A4, and would be expected to interact in this way. A pharmacokinetic study has confirmed this prediction, finding that oral erythromycin increases domperidone exposure about threefold, increasing the risk of domperidone adverse effects, such as dry mouth, headache, gastrointestinal disturbances and QT interval prolongation. The QT interval is the time between the start of the Q wave and the end of the T wave on an electrocardiogram, and is the time taken for the ventricles of the heart to depolarise and repolarise. Drugs that prolong the QT interval by more than 20 milliseconds are considered to have an increased risk of causing arrhythmias, whereas data on the risk associated with drugs that increase the QT interval by between 5 and 20ms are inconclusive.

In terms of a pharmacodynamic interaction, domperidone has been reported to cause QT interval prolongation. Intravenous erythromycin is also known to prolong the QT interval and, although the evidence is limited, oral erythromycin could have a similar effect. Therefore, the concurrent use of domperidone with erythromycin might be expected to result in an additive effect on QT prolongation.

A controlled study in healthy subjects to investigate the outcome of concurrent use found that domperidone alone slightly increased the QT interval (by less than 5ms). However, when domperidone was given with oral erythromycin (which, in the study with domperidone, was found to prolong the QT interval by 4.9ms) a more than additive effect on the QT interval occurred. However, the overall mean increase in the QT interval was still modest, at less than 10ms. Both mechanisms — inhibition of metabolism and additive side effects — contribute to the overall result of a more than additive increase in QT prolongation.

No interaction occurs between domperidone and amoxicillin, salbutamol and beclometasone.

Is domperidone a suitable choice, therefore, for this patient?

In addition to the interaction outcomes from the prospective studies in healthy subjects discussed above, recent epidemiological data from retrospective case-control studies in patients have suggested that domperidone alone might increase the risk of sudden cardiac death or ventricular arrhythmia, or both, particularly with doses above 30mg daily and in those over 60 years of age. For this reason the manufacturers recently issued a communication stating that the concurrent use of erythromycin and domperidone should be avoided.1 In this patient’s case, therefore, alternatives to domperidone should be considered while he is taking erythromycin. Alternatively, domperidone could be started when the course of erythromycin is finished.

Reference
  1. McNeill and Winthrop Pharmaceuticals Ltd. Direct healthcare professional communication on domperidone and cardiac safety. 16 December 2011. Available at: http://www.rpharms.com/support-alerts/ (accessed on 18 January 2012).

This article has been produced by Jennifer Sharp and Karen Baxter, on behalf of the Stockley editorial team. ‘Stockley’s drug interactions’ is available in print through www.pharmpress.com or electronically with quarterly updates through MedicinesComplete, available at www.medicinescomplete.com.

Citation: The Pharmaceutical Journal URI: 11107033

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Stockley's Drug Interactions

    Stockley's Drug Interactions

    Now in its twelfth edition, Stockley’s Drug Interactions is still the most comprehensive and authoritative international source of drug interaction information.

    £240.00Buy now
  • Non-prescription Medicines

    Non-prescription Medicines

    Reviews over-the-counter medicines, arranged by the conditions they are licensed to treat. Includes product recommendations.

    £38.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.